MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER AC ADAPTER; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER AC ADAPTER; VENTRICULAR (ASSISST) BYPASS
Model Number 1430US
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the controller ac adapter had a damaged cable with wires exposed.The controller ac adapter was replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Product event summary: the controller ac adapter and two batteries (b)(4) were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.The reported event was confirmed during testing.Failure analysis of the controller ac adapter revealed a tear on the outer sheath of the output cable, leaving the electrical wires inside exposed.Failure analysis of (b)(4) revealed that the device passed visual inspection and functional testing.A review of the (b)(4) internal log revealed that a cell pair, at one point in time, passed the voltage threshold.However, the battery was received with no flags enabled.Failure analysis of (b)(4) revealed that the device passed visual inspection.Functional testing revealed that the battery was unable to charge due to a flag.Further analysis revealed that the flag was due to an over-voltage fault by the analog front end that was triggered when a cell pair increased above the voltage threshold.When an over-voltage fault occurs, the battery is unable to charge but can still provide power.The battery charger status indicator will flash red after eight (8) hours due to a charge time-out.As a result, the reported event was confirmed.The most likely root cause of the reported batteries not charging can be attributed to an over-voltage fault detected by the analog front end integrated circuit.Based on an internal investigation, batteries with a cell over voltage condition can be attributed to battery chargers assembled with incorrect inductors.Based on the available information, the most likely root cause of the reported tear on the controller ac adapter can be attributed to wear and/or due to the handling of the unit.Other devices involved in this event: d1: heartware ventricular assist system ¿ (b)(4).Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The batteries were returned to the manufacturer because they were not charging and the indicator on the battery charger displayed a flashing red light.The devices subsequently tested out of specification during manufacturer's analysis.No patient complications have been reported as a result of this event.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER AC ADAPTER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key7651474
Report Number3007042319-2018-02790
Device Sequence Number1424811
Product Code DSQ
UDI-Device Identifier00888707000307
UDI-Public00888707000307
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/20/2018
Device Model Number1430US
Device Catalogue Number1430US
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2018
Initial Date Received by Manufacturer 06/06/2018
Supplement Date Received by Manufacturer09/21/2018
Initial Report FDA Received Date06/29/2018
Supplement Report FDA Received Date09/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD; 1103 VAD
Patient Age61 YR